Side Effects

spiac-o-lantern I should register that this series of posts is about things that happened a few years ago. The divorce was final in early 2011, which means what we’re talking about started in the latter half of 2010-ish. Thank you to everyone offering support, I appreciate it. Part of this is me being able to talk about the bad part now that it’s pretty-much-past.

When last we spoke, I had left Frau Doktor’s office with a prescription. Which I got filled, and bought a pill cutter for good measure, since the initial dose was so low they didn’t have tablets in that weight. And I settled down to wait for whatever would happen next.

The only instantaneous effect was slightly more anxiety. My biggest objection to medication came from the fact that I wanted to fix myself by myself, dammit. Sure I’d hire a professional to help–Calm Therapist was, after all, working for me as well as with me–but my view was, well, if I did it myself, it had a better chance of sticking. My second, almost-as-big objection was that I had seen people I cared about go on meds, then use the chemicals as an excuse to keep doing the same horrid things to other people they’d done pre-meds, as well as regularly going off said meds and blaming whatever horrible episode that followed on the pills instead of taking any personal responsibility.

Lest that sound harsh, I’ll just say that a lifetime of watching someone you love do that is pretty harsh too. It can turn a lot of your optimism sour.

Balanced against all my objections was the prospect of ameliorating the panic attacks even further, and the assurances from both Calm Therapist and Frau Doktor that I was probably the client least likely to pull that go-off-your-meds shit. And the support from the two or three trusted friends I worked up the courage to ask about the whole thing. Most of said friends had no idea it had gotten so bad, because I was so good at covering it up and putting on a happy face. I’ve been adept at hiding behind a screen of “I’m fine” for nigh on thirty years, deflecting with humor and interest in other people’s stories, so I suppose it wasn’t surprising.

I’d read the list of side effects over and over again. This probably made me a little paranoid, but Frau Doktor had assured me that since I had blood relatives who took the same type of antidepressants without serious side effects, my chances were good. Still, I was on tenterhooks waiting. I knew it would take weeks for the effects (if any) to start, and during those weeks I held myself very much as someone on the deck of the Titanic watching the last lifeboat slip away. Bracing for icy water and thinking a lot about the past.

One antidepressant was for the anxiety. The other was to be taken at night as quasi-sedation, because the insomnia had become such a matter-of-course both Calm Therapist and Frau Doktor were a little worried. Even though the nightmares had stopped when I finally exhausted myself enough to crash (thanks, EMDR! You were horridly frightening sessions, but you worked!) sleep was still dangerous for me. It meant my defenses were lowered, and night-time held particular terrors for me from the time I was about eight. Anyway, long story short, I couldn’t reliably sleep, and the effects on my physical health, not to mention my mental and emotional state, were pretty dire.

About three or four days into taking the meds right before bed, I laid down fully expecting to stare at the ceiling until about 2am, when I’d get up and probably write some, or wander the house listening to Mahler’s Fourth, which has long been the music of insomnia for me. Miss B would follow me, having become accustomed to my nightly rambles. I’m sure I agonized over the meds, too, because chewing it past the time when the flavour’s gone is just what I do. I can’t remember what else I thought about, because I…

…fell asleep. And slept. And slept, and woke up to Miss B’s nose in my face. I was muzzy-headed and blinking against morning light, and I wanted to sleep like that again.

That was the first sign I had that the chemical balance inside my body and brain was changing. It was a welcome one…but what followed wasn’t.

Two weeks to the day after my first dose, about 4:30PM, I was attacked by a wave of nausea so bad I thought my entire digestive system was going to crawl out through my nose. I couldn’t vomit, even though I tried in the faint hope that it would get whatever was hurting out. I HATE throwing up, almost as much as I hate people messing with my feet, but I was willing to if it would just make the sensation stop.

It lasted half an hour. I was paper-white, sweating, curled up on my bed and reassuring the kids (and Miss B, who had Arrived by that time) that I just felt tired, I’d be okay in a little bit, when between one minute and the next, it stopped. A frantic call to Frau Doktor’s voicemail got me a response after I’d made dinner for everyone else–I was afraid to eat. She reassured me that nausea was a pretty common side effect, and while she hadn’t seen this particular pattern, everyone was different and if I had any of these other side effects, I should call her, my primary care provider, and/or 911.

“How are the panic attacks?” she added.

“Two today,” I replied, breathlessly. “If I have to choose between them and the nausea, I’ll take the nausea.” Which was nothing less than the truth.

“It’s likely just your body adjusting, and it will probably fade.”

“Oh, hey…”

“Yes?” She sounded cautious, guarded. The phone crackled against my ear, and I heard my daughter laugh in the living room.

“I’ve been sleeping. Actually sleeping at night.”

She went from guarded to pleased in a hot second. “That’s a sign it’s working! How does it feel?”

“Fantastic.” We hung up after confirming my next appointment, and I felt a little better. Even though the nausea returned every damn day, at 4:30, for a solid week. Then it vanished.

My next appointment with Frau Doktor was probably the biggest breakthrough. “So, how’s the nausea?” She settled in her desk chair and regarded me with bright-eyed interest.

“It lasted about a week, at the same time each day, and then it vanished.” But, I explained, it was at the same time each day, and so I’d just scheduled around it.

She nodded, taking notes. “And the panic attacks?”

“Just a couple per day. Which is like a vacation. Especially since they come at the same time now. Right before lunch and in the middle of the evening after the nausea.” It was getting to the point where I could set my watch by them.

“Well, we’d like to get you down to none.”

I flat-out stared. “Do you really think that’s possible?”

“We could increase your dosage slightly. You’re at about a third of the normal starting dosage, so if we double your dose it will still be below that benchmark. Do you think you can do that?”

I thought it over. Finally, I nodded. “I’ll try it.” And when I went in to see Calm Therapist later that week, she agreed that it was a good idea to try.

My dose went up a couple times after that, very slowly, and each time, two weeks to the day after the higher dosage went into effect came the nausea. But the most amazing, incredible thing happened the second time we upped my dosage. When the nausea stopped, the panic attacks throttled back. First they dropped to one a day, just before lunch. Then the daily panic lowered in intensity. Each day was a little less than the one before.

Then…they stopped.

Next: We’re Not Done Yet

  Subscribe  
Notify of
Rill19
Rill19

I am so glad meds worked for you! I have been on Prozac since I was 20. My therapist said much the same thing to me at our initial meeting that yours did: “You must be very strong, to have gone on as long you have without any help!” Fourteen years in, I still take 30mg a day, but I wouldn’t trade the relief for anything.

Morgan Ladd Harlan
Morgan Ladd Harlan

I’ve been on antidepressants for a decade or so. My husband is a physician, and has a very sensible attitude towards them, to wit: for some people antidepressants are much like thyroid medication. Your brain makes too much (or not enough), so medication corrects that. You wouldn’t expect someone with a thyroid disorder to grit their teeth and live with it, would you? Same with antidepressants. (Terrible generic name for them.) It was very, very brave of you to even try them, btw. I’m glad you had people you could trust to help you approach the idea with a feeling… Read more »

martian moon crab
martian moon crab

being able to sleep… and no anxiety episodes is a wonderful thing.

Anna
Anna

This is so interesting! For one thing, I’m so happy that this worked for you. For another, I know my Mum’s been battling with mild depression and is reluctant to take the meds her doc prescribed. So I’m going to keep your example in mind to tell her to allow time for them to work.

George Olive, MD
George Olive, MD

Hooray!

trackback
Not Done Yet » Ragged Feathers

[…] The panic attacks had stopped. I was sleeping at night. It was great. It was flat-out wonderful. […]

trackback
Medication » Ragged Feathers

[…] Next: Side Effects […]